Browse

You are looking at 1 - 4 of 4 items

Open access

Ilan Rahmani Tzvi-Ran, Judith Olchowski, Merav Fraenkel, Asher Bashiri and Leonid Barski

Summary

A previously healthy 24-year-old female underwent an emergent caesarean section without a major bleeding described. During the first post-operative days (POD) she complained of fatigue, headache and a failure to lactate with no specific and conclusive findings on head CT. On the following days, fever rose with a suspicion of an obstetric surgery-related infection, again with no evidence to support the diagnosis. On POD5 a new-onset hyponatremia was documented. The urine analysis suggested SIADH, and following a treatment failure, further investigation was performed and demonstrated both central hypothyroidism and adrenal insufficiency. The patient was immediately treated with hydrocortisone followed by levothyroxine with a rapid resolution of symptoms and hyponatremia. Further laboratory investigation demonstrated anterior hypopituitarism. The main differential diagnosis was Sheehan’s syndrome vs lymphocytic hypophysitis. Brain MRI was performed as soon as it was available and findings consistent with Sheehan’s syndrome confirmed the diagnosis. Lifelong hormonal replacement therapy was initiated. Further complaints on polyuria and polydipsia have led to a water deprivation testing and the diagnosis of partial central insipidus and appropriate treatment with DDAVP.

Learning points:

  • Sheehan’s syndrome can occur, though rarely, without an obvious major post-partum hemorrhage.

  • The syndrome may resemble lymphocytic hypophysitis clinically and imaging studies may be crucial in order to differentiate both conditions.

  • Hypopituitarism presentation may be variable and depends on the specific hormone deficit.

  • Euvolemic hyponatremia workup must include thyroid function test and 08:00 AM cortisol levels.

Open access

Victoria John, Philip Evans and Atul Kalhan

Summary

A 65-year-old woman was admitted to the emergency unit with a 48 h history of generalised weakness and confusion. On examination, she had mild slurring of speech although there was no other focal neurological deficit. She had profound hyponatraemia (serum sodium level of 100 mmol/L) on admission with the rest of her metabolic parameters being within normal range. Subsequent investigations confirmed the diagnosis of small-cell lung cancer with paraneoplastic syndrome of inappropriate antidiuresis (SIAD). She was monitored closely in high-dependency unit with an attempt to cautiously correct her hyponatraemia to prevent sequelae associated with rapid correction. The patient developed prolonged psychosis (lasting over 2 weeks) and displayed delayed dyskinetic movements, even after a gradual increase in serum sodium levels close to 130 mmol/L. To our knowledge, delayed neurological recovery from profound hyponatraemia (without long-term neurological sequelae) has previously not been reported. This case should alert a clinician regarding the possibility of prolonged although reversible psychosis and dyskinetic movements in a patient presenting with profound symptomatic hyponatraemia.

Learning points:

  • Patients with profound hyponatraemia may develop altered sensorium, dyskinesia and psychotic behaviour.

  • Full recovery from psychotic symptoms and dyskinesia may be delayed despite cautious correction of serum sodium levels.

  • Careful and close monitoring of such patients can help avoid long-term neurological sequelae.

Open access

Ruben H Willemsen, Violeta Delgado-Carballar, Daniela Elleri, Ajay Thankamony, G A Amos Burke, James C Nicholson and David B Dunger

Summary

An 11-year-old boy developed severe syndrome of inappropriate antidiuretic hormone secretion (SIADH) after diagnosis of an intracranial B-cell lymphoma. His sodium levels dropped to 118–120 mmol/L despite 70% fluid restriction. For chemotherapy, he required hyperhydration, which posed a challenge because of severe hyponatraemia. Tolvaptan is an oral, highly selective arginine vasopressin V2-receptor antagonist, which has been licensed in adults for the management of SIADH and has been used in treating paediatric heart failure. Tolvaptan gradually increased sodium levels and allowed liberalisation of fluid intake and hyperhydration. Tolvaptan had profound effects on urinary output in our patient with increases up to 8 mL/kg/h and required close monitoring of fluid balance, frequent sodium measurements and adjustments to intake. After hyperhydration, tolvaptan was stopped, and the lymphoma went into remission with reversal of SIADH. We report one of the first uses of tolvaptan in a child with SIADH, and it was an effective and safe treatment to manage severe SIADH when fluid restriction was not possible or effective. However, meticulous monitoring of fluid balance and sodium levels and adjustments of fluid intake are required to prevent rapid sodium changes.

Learning points:

  • Tolvaptan can be used in paediatric patients with SIADH to allow hyperhydration during chemotherapy.

  • Tolvaptan has profound effects on urinary output and meticulous monitoring of fluid balance and sodium 
levels is therefore warranted.

  • Tolvaptan was well tolerated without significant side effects.

Open access

Michael Dick, Sarah R Catford, Kavita Kumareswaran, Peter Shane Hamblin and Duncan J Topliss

Summary

The syndrome of inappropriate antidiuretic hormone secretion (SIADH) can occur following traumatic brain injury (TBI), but is usually transient. There are very few case reports describing chronic SIADH and all resolved within 12 months, except for one case complicated by meningo-encephalitis. Persistent symptomatic hyponatremia due to chronic SIADH was present for 4 years following a TBI in a previously well 32-year-old man. Hyponatremia consistent with SIADH initially occurred in the immediate period following a high-speed motorbike accident in 2010. There were associated complications of post-traumatic amnesia and mild cognitive deficits. Normalization of serum sodium was achieved initially with fluid restriction. However, this was not sustained and he subsequently required a permanent 1.2 l restriction to maintain near normal sodium levels. Multiple episodes of acute symptomatic hyponatremia requiring hospitalization occurred over the following years when he repeatedly stopped the fluid restriction. Given the ongoing nature of his hyponatremia and difficulties complying with strict fluid restriction, demeclocycline was commenced in 2014. Normal sodium levels without fluid restriction have been maintained for 6 months since starting demeclocycline. This case illustrates an important long-term effect of TBI, the challenges of complying with permanent fluid restrictions and the potential role of demeclocycline in patients with chronic hyponatremia due to SIADH.

Learning points

  • Hyponatraemia due to SIADH commonly occurs after TBI, but is usually mild and transient.

  • Chronic hyponatraemia due to SIADH following TBI is a rare but important complication.

  • It likely results from damage to the pituitary stalk or posterior pituitary causing inappropriate non-osmotic hypersecretion of ADH.

  • First line management of SIADH is generally fluid restriction, but hypertonic saline may be required in severe cases. Adherence to long-term fluid restriction is challenging. Other options include oral urea, vasopressin receptor antagonists and demeclocycline.

  • While effective, oral urea is poorly tolerated and vasopressin receptor antagonists are currently not licensed for use in Australia or the USA beyond 30 days due to insufficient long-term safety data and specific concerns of hepatotoxicity.

  • Demeclocycline is an effective, well-tolerated and safe option for management of chronic hyponatraemia due to SIADH.